Wyoming, 2023

Damaging Wind in Wyoming, May 30, 2023

May 30, 2023 · NWS CYS · 1 event in 1 county or zone

A thunderstorm developed late in the afternoon on the 30th along the North Laramie Range and foothills with strong winds behind an initial line of storms that developed earlier in the day. Also received reports of funnel clouds in the Douglas area from this storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm developed late in the afternoon on the 30th along the North Laramie Range and foothills with strong winds behind an initial line of storms that developed earlier in the day. Also received reports of funnel clouds in the Douglas area from this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 30, 4:36 PM MST, 12 minutes earlier.

Area forecast discussion, May 30, 4:36 PM MST, 12 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
536 PM MDT Tue May 30 2023

.SHORT TERM...(This evening through Wednesday)
Issued at 307 PM MDT Tue May 30 2023

Key Impact Messages:

1) Marginal risk for severe thunderstorms for far eastern Wyoming
this afternoon. Slight risk for severe thunderstorms across the
southern Nebraska Panhandle late this afternoon and evening. Main
hazards with these storms will be large hail and damaging winds.

2) Another round of organized severe weather is expected across
SE Wyoming and the Nebraska Panhandle tomorrow afternoon and
evening. All hazards of severe weather will be possible.

Weather Details: Upper air soundings across the region show good
instability around 2500 J/kg and steep low to mid level lapse
rates across SE Wyoming. The main limiting factor for better
organized severe weather is the lack of wind shear. These
conditions suggest storms will be capable of strong vertical
growth and primarily become a hail threat and downburst wind
threat. Latest radar shows a boundary along the base of the
foothills with elevated convection firing along the Laramie Range.
Storms have struggled to main intensity as they move off the
higher terrain and encounter some drier air to the east.
Widespread cumulus field continues to expand with towering
cumulus expanding across northern Colorado. This trend should
increase and expand throughout the late afternoon and into the
evening where HI-RES and CAM models remain in agreement in
developing a line of thunderstorms along the WY/NE border and
pushing east across the Panhandle this evening.

Discussion: Evening convection across the Panhandle should be
ending by the late evening hours as the main convective line moves
east. In it's wake, rapid clearing and light winds should aid
in the development of some widespread fog across the North Platte
River valley and the Nebraska Panhandle. This area will needed be
analyzed for leftover boundaries and cold pools, as this may
impact the convective activity Wednesday afternoon.

We will be tracking the area of low pressure as it heads into the
Four Corners region with the net result of veering winds to the
south to southeast. This will push a slug of deeper moisture into
the region as PWATS increase above .5 across SE Wyoming and just
under 1.0" over the Nebraska Panhandle. Ample clearing should
allow for temperatures to again climb into the mid to upper 70s
boosting CAPE values to range between 2000-2500 J/kg. With a
closer proximity of the low pressure center ejecting pieces of
shortwave energy shear values should be better on Wednesday
compared to today. More organized convection with multiple rounds
seems likely with initial discrete convection transitioning into
multicellular clusters by the evening. The SPC has an area of
Slight Risk just to the south but overall trends have been
trending the main threat north. A few HI-RES models this far out
continues to show some pretty strong helicity tracks impacting
portions of SE Wyoming Wednesday afternoon in the initial
discrete storm modes. While this is too far to pin down, where
the strongest storms will occur, all storms will have the
potential to produce all modes of severe weather.

.LONG TERM...(Thursday night through Tuesday)
Issued at 307 PM MDT Tue May 30 2023

The main concern with this portion of the forecast is the pattern
change potential this weekend.

Our unsettled pattern is expected to continue through the weekend.
Initially, the models and ensembles are continuing to advertise our
region sandwiched between the rex block pattern in the eastern U.S.
and a closed low in the Pacific northwest through mid week. However,
the WPC Clusters and various ensembles are showing the upper level
ridge in the east retrograding towards the Rockies towards the end
of the week. The biggest concern is how this will affect the
moisture flux and precipitable water values. If this does pan out,
deep southeast flow will open the Gulf of Mexico for business. The
NAEFS and GEFS are showing precipitable water values .75 to 1 inch
which is approximately 2 standard deviations above normal. This
could lead to periods of heavy rainfall with the storm motions being
from southeast to northwest. Another area of concern will be the
eastern slopes of the Laramie Range and Snowy Ranges. Flooding may
also become concern this weekend especially if the storm motion is
less. Stay Tuned.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 531 PM MDT Tue May 30 2023

No major changes to this TAF issuance, with a line of convection
ongoing from Laramie County through the northeast Nebraska
Panhandle along the shortwave. Favorable conditions are expected
to continue for showers and thunderstorms expected through the
evening hours for the majority of terminals in the Nebraska
Panhandle. Still some potentials for stronger storms today, and
some heavier rainfalls in the Nebraska Panhandle with higher
moisture advection into those regions. As a result, included IFR
conditions where stronger storms are expected. In addition,
possible fog conditions for KBFF, KCDR, KSNY, and KAIA where light
winds, clearing overhead skies, and plenty of moisture at the
surface will likely play a role.

&&

.FIRE WEATHER...
Issued at 207 PM MDT Tue May 30 2023

Fire weather conditions remain low across the region as daily
rainfall chances remain in the forecast. Isolated to scattered
afternoon convection is expected today through Thursday. A shift
in the main weather pattern will bring in more robust moisture to
the region over the weekend. Thunderstorms that develop in this
regime will be efficient rain producers which may lead to sudden
ponding and flash flooding. This wet and unsettled pattern will
yield minimal fire weather concerns over the next seven days.

&&

.HYDROLOGY...
Issued at 307 PM MDT Tue May 30 2023

The snow melt continues for the higher terrain with about 1 inch per
day. This is keeping the rivers fairly stable for the time being.
Currently, snow water equivalents have been averaging 10-15 inches
of SWE above 9000ft. Therefore, we are still looking at least
another two weeks of melting before concerns become a little less
for rain on snow flooding concerns. Unfortunately, we are not out of
the woods yet and if the precipitable water values increase to .75
to 1 inch this weekend we may have the potential for efficient
rainfall producers.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...AW
LONG TERM...REC
AVIATION...MRD
FIRE WEATHER...AW
HYDROLOGY...REC
Hazardous weather outlook, May 30, 1:14 PM MST, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
214 PM MDT Tue May 30 2023

WYZ101>119-312015-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
214 PM MDT Tue May 30 2023

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are possible across southeast Wyoming
this afternoon. These storms could produce hail and strong winds.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A Marginal Risk for severe thunderstorms has been outlined for
parts of southeast Wyoming from Pine Bluffs to Cheyenne to
Wheatland to Torrington Wednesday afternoon. Large hail and
damaging downburst winds are possible Wednesday afternoon.

Daily chances for showers and thunderstorms continue through the
week. Storms could contain hail and gusty winds. Storm coverage
will increase through the week with widespread storms with heavy
rain expected by the end of the work week. Flash flooding risks
will be elevated.

.Spotter information statement...

Spotters are encouraged to report severe weather to the National
Weather Service in Cheyenne.

NEZ002-003-019>021-054-055-095-096-312015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
214 PM MDT Tue May 30 2023

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are possible across western Nebraska this
afternoon. Some storms may be severe, capable of producing large
hail and damaging winds.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A Marginal Risk for severe thunderstorms has been outlined for
parts of the Nebraska Panhandle Wednesday afternoon. Large hail
and damaging downburst winds are possible Wednesday afternoon.

Daily chances for showers and thunderstorms continue through the
week. Storms could contain hail and gusty winds. Storm coverage
will increase through the week with widespread storms with heavy
rain expected by the end of the work week. Flash flooding risks
will be elevated.

.Spotter information statement...

In the hours before

Special weather statement, May 30, 3:18 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
418 PM MDT Tue May 30 2023

NEZ002-095-302300-
Dawes NE-North Sioux NE-
418 PM MDT Tue May 30 2023

...A strong thunderstorm will impact portions of northwestern Dawes
and northeastern Sioux Counties through 500 PM MDT...

At 418 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Robinson Campground, or 26 miles west of Chadron, moving
northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crawford, Whitney Lake, Fort Robinson Campground, Chadron Airport,
Whitney and Fort Robinson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4262 10348 4274 10368 4300 10349 4300 10343
      4283 10306
TIME...MOT...LOC 2218Z 218DEG 19KT 4275 10352

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Trudel
Special weather statement, May 30, 3:49 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
449 PM MDT Tue May 30 2023

NEZ019-020-054-WYZ106>108-118-119-302330-
Kimball NE-Scotts Bluff NE-Banner NE-East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Central Laramie County WY-East Laramie County WY-
449 PM MDT Tue May 30 2023

...Strong thunderstorms will impact portions of southwestern Scotts
Bluff, northwestern Kimball, western Banner, southern Goshen,
northeastern Laramie and southeastern Platte Counties through 530 PM
MDT...

At 449 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Whitaker to 8 miles north of
Albin. Movement was northwest at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
La Grange, Chugwater, Albin, Hawk Springs Campground, Hawk Springs
Recreation Area, Meriden Rest Area, Gun Barrel, Hawk Springs and
Slater.

This includes Interstate 25 in Wyoming between mile markers 49 and
63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4187 10485 4182 10390 4140 10393 4132 10481
TIME...MOT...LOC 2249Z 153DEG 37KT 4150 10483 4154 10405

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Trudel
Special weather statement, May 30, 3:53 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
453 PM MDT Tue May 30 2023

NEZ002-003-019-095-096-WYZ108-302330-
Scotts Bluff NE-Box Butte NE-Dawes NE-North Sioux NE-South Sioux NE-
Goshen County WY-
453 PM MDT Tue May 30 2023

...Strong thunderstorms will impact portions of northwestern Box
Butte, northern Scotts Bluff, southern Dawes, southern Sioux and
southeastern Goshen Counties through 530 PM MDT...

At 453 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Whitney Lake to 7 miles northwest of
Morrill. Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Mitchell, Chadron Campground, Red Cloud Campground and Lake Alice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4189 10356 4200 10414 4277 10330 4278 10277
      4261 10278
TIME...MOT...LOC 2253Z 276DEG 25KT 4272 10328 4205 10400

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Trudel
Special weather statement, May 30, 4:12 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
512 PM MDT Tue May 30 2023

NEZ002-302345-
Dawes NE-
512 PM MDT Tue May 30 2023

...A strong thunderstorm will impact portions of northeastern Dawes
County through 545 PM MDT...

At 511 PM MDT, Doppler radar was tracking a strong thunderstorm over
Chadron Airport, or near Chadron, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chadron, Chadron Airport and Whitney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4274 10327 4299 10331 4301 10327 4300 10279
      4279 10279 4278 10277 4273 10278
TIME...MOT...LOC 2311Z 235DEG 23KT 4286 10313

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Trudel
Special weather statement, May 30, 4:32 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
532 PM MDT Tue May 30 2023

NEZ002-003-019>021-054-096-WYZ108-118-119-310015-
Kimball NE-Scotts Bluff NE-Box Butte NE-Dawes NE-Morrill NE-
South Sioux NE-Banner NE-Goshen County WY-Central Laramie County WY-
East Laramie County WY-
532 PM MDT Tue May 30 2023

...Strong thunderstorms will impact portions of Box Butte, Scotts
Bluff, northwestern Kimball, northwestern Morrill, Banner,
southwestern Dawes, southeastern Sioux, southeastern Goshen and
northeastern Laramie Counties through 615 PM MDT...

At 532 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Box Butte Campground to 9
miles southeast of Albin. Movement was east at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Hemingford around 540 PM MDT.

Other locations impacted by these storms include McGrew and Melbeta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4205 10294 4164 10321 4134 10347 4129 10436
      4156 10442 4245 10346 4240 10277
TIME...MOT...LOC 2332Z 260DEG 49KT 4241 10322 4137 10394

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Trudel
Special weather statement, May 30, 4:36 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
536 PM MDT Tue May 30 2023

WYZ101-103-310015-
Converse County Lower Elevations WY-North Laramie Range WY-
536 PM MDT Tue May 30 2023

...A strong thunderstorm will impact portions of central Converse
County through 615 PM MDT...

At 535 PM MDT, Doppler radar was tracking a strong thunderstorm near
Douglas, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Douglas around 540 PM MDT.

This includes Interstate 25 in Wyoming between mile markers 135 and
153.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4264 10552 4280 10566 4313 10542 4285 10503
TIME...MOT...LOC 2335Z 225DEG 26KT 4276 10546

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Trudel

The radar

The Cheyenne radar (KCYS), 189 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Converse

When
May 30, 4:48 PM MST
Where
Converse County, 0.51 mi E of (Dgw)converse County Airport
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
42.800, -105.380

Douglas Airport ASOS station (KDGW) measured peak wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092190.